Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 3, 2020, 6:18 PM EDT for Orange County, Rockland County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2020, 6:18 PM EDT (22:18 UTC)
- Expired
- Jul 3, 2020, 6:47 PM EDT
- In force
- 29 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Orange County, NY, Rockland County, NY
The radar
The Brookhaven radar (KOKX), 137 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WUUS51 KOKX 032218
SVROKX
NYC071-087-032315-
/O.NEW.KOKX.SV.W.0047.200703T2218Z-200703T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
618 PM EDT Fri Jul 3 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Central Orange County in southeastern New York...
Rockland County in southeastern New York...
* Until 715 PM EDT.
* At 617 PM EDT, a severe thunderstorm was located near Otisville, or
near Port Jervis, moving south at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible.
* This severe thunderstorm will be near...
Unionville around 635 PM EDT.
Warwick around 650 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4149 7449 4129 7394 4126 7397 4117 7430
4136 7469 4143 7470
TIME...MOT...LOC 2217Z 338DEG 19KT 4140 7457
HAIL...1.00IN
WIND...<50MPH
$$
JP1 follow-up statement
979
WWUS51 KOKX 032247
SVSOKX
Severe Weather Statement
National Weather Service New York NY
647 PM EDT Fri Jul 3 2020
NYC071-087-032257-
/O.CAN.KOKX.SV.W.0047.000000T0000Z-200703T2315Z/
Orange NY-Rockland NY-
647 PM EDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE AND ROCKLAND
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4149 7449 4129 7394 4126 7397 4117 7430
4136 7469 4143 7470
TIME...MOT...LOC 2244Z 338DEG 19KT 4125 7449
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:02 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 3, 4:02 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service New York NY 402 PM EDT Fri Jul 3 2020 .SYNOPSIS... A backdoor cold front will push westward across the area tonight. High pressure will build in for the weekend. A weak frontal system approaches early next week and remains in the vicinity through the middle of the week. Another low system approaches from the southwest by week's end. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... An approaching backdoor cold front interacting with a moderately unstable air mass is resulting in widely scattered showers and thunderstorms. As we head into the late afternoon, expecting coverage and strength of these storms to increase due to increasing instability and progression of the cold front. Overall, a weakly sheared environment will limit the organization of storms keeping the severe threat isolated. With that being said, the front is providing a focus as to where the heaviest rainfall will set up. With PWATs nearing 1.8-2.0 inches into this evening, the concern will be heavy rainfall and training storms which has the potential for flash flooding. WPC has kept the whole area under a marginal risk (5 to 10 percent) for excessive rainfall with a smaller area under a slight risk (10 to 20 percent), which includes the Lower Hudson Valley, NE NJ, and SW CT. Much of the area should see about a quarter to a half inch of rain, with amounts closer to an inch across the interior. An onshore flow and therefore a more stable airmass across Long Island will lend towards lesser amounts. Showers and thunderstorms diminish this evening as instability begins to decrease and the front moves away from the area. Temperatures will be in the mid 60s to around 70 tonight under a partly to mostly cloudy sky. There is a moderate risk of rip currents at the Atlantic Ocean beaches this afternoon and evening due to a continued, but diminishing SE swell. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... The cold front will sink further to the south on Saturday allowing a more seasonable airmass to settle into the region. Temperatures on Saturday will be in the 80s, with the immediate coast seeing temperatures in the upper 70s. A passing shortwave may spark off a few showers late in the afternoon across the northwest interior, but generally Saturday should be mainly dry. A partly cloudy night expected with the weak wave passing overhead, with lows in the 60s across the region. There is low rip current risk at the Atlantic Ocean beaches on Saturday. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... A back door cold front approaches from the north Sunday night as an upper trough located over New England heads east. As ridging builds in from the west by Monday, the front stalls to the south by Tuesday, resulting in chances for showers and thunderstorms starting Monday and continuing through next Thursday. This period will be characterized by typical summertime diurnal showers and thunderstorms as the frontal boundary appears to be weak with very Little forcing. By Tuesday, upper ridging moves overhead and surface winds shift to the south bringing in a warmer and more humid airmass for much of the week. Temperatures and dewpoints will increase each day starting on Tuesday. Highs will be in the upper 80s to lower 90s during this time frame, with the warmest readings expected across the New York City metro area and northeast New Jersey. The combination of heat and humidity results in heat index values in the middle to upper 90s range, leading to possible Heat Advisories being issued. Wednesday through Friday seems like the more likely days, with heat index values of 95 to 99. A shortwave trough approaches from the southwest by Friday bringing a weak surface low south of the area. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A back door cold front will advance westward from CT toward the NYC metro area into this evening. Showers/tstms along the front area already invof KSWF/KGON, and expect these to expand in coverage and intensity as they near the NYC metro area late this afternoon and early evening, with gusty winds and brief IFR vsby in heavy rain possible, mainly 21Z-01Z in the metro area give or take an hour. Prevailing winds should be mainly N around or just under 10 kt, shifting E-NE with passage of the back door front. Some terminals may see a SE or S sea breeze this afternoon before the front arrives. MVFR cigs likely overnight after tstms end, scattering out mainly during the mid morning hours on Sat with daytime heating. KGON should lower to IFR overnight for a time. .OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY... .Late Saturday afternoon and Sunday...Mainly VFR. .Monday through Wednesday...Aftn/eve SHRA/TSRA possible, especially lower Hudson Valley and NJ terminals. && .MARINE... Sub SCA conditions are expected across all waters through the weekend as weak high pressure builds in. Northeasterly winds behind a cold front on Saturday afternoon may briefly gust 15-20 kt. Waves 3 to 4 feet over the ocean Saturday relax to 3 feet Sunday as winds become more southerly during the day. && .HYDROLOGY... Localized flash flooding is possible into early this evening. Rainfall amounts will generally be an inch or less, with localized amounts exceeding 2 inches. && .TIDES/COASTAL FLOODING... A coastal flood statement has been issued for Lower New York Harbor and the south shore back bays of Queens and Nassau Counties for this evening's high tide cycle. A SE swell over the last several days in conjunction with increasing astronomical high tides has gradually raised water levels. Recent guidance, in particular, Steven's NYHOPS-E has been several tenths too high the last several high tide cycles. While there is good agreement that the south shore back bays will get into minor tonight, with a diminishing swell and only slightly higher astronomical high tides this evening compared to last, confidence is not sufficient at this time to issue a coastal flood advisory for widespread minor. Thus, the reason for only a statement. This will be further evaluated later today to assess recent performance with the high tide cycle this morning. The threat for minor coastal flooding will continue through the weekend during the evening high tide cycles. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...CB/DBR NEAR TERM...CB SHORT TERM...CB LONG TERM...DBR AVIATION...Goodman MARINE...CB/DBR HYDROLOGY...CB/DBR TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jul 3, 5:26 AM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service New York NY 526 AM EDT Fri Jul 3 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 526 AM EDT Fri Jul 3 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. A backdoor cold front moving across the area this afternoon into early this evening will result in numerous showers and thunderstorms across the area. There is the potential for localized flash flooding across the entire area with the greatest threat north and west of the NYC metro. Additionally, the Storm Prediction Center has placed the Lower Hudson Valley, Northeast New Jersey, southwest Connecticut, and far western Long Island under a marginal risk for severe weather. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-040930- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 526 AM EDT Fri Jul 3 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Scattered strong thunderstorms will develop across the waters this afternoon and end by early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 3, 5:35 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
535 PM EDT FRI JUL 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD BRIDGEPORT 41.19N 73.20W
07/03/2020 FAIRFIELD CT EMERGENCY MNGR
BRIDGEPORT FIRE MADE TWO WATER RESCUES FROM VEHICLES ON
RIVER ST AND CENTRAL AVE.
&&
DBRSpecial weather statement, Jul 3, 5:47 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service New York NY
547 PM EDT Fri Jul 3 2020
CTZ005-NYZ067>070-032230-
Northern Fairfield-Putnam-Rockland-Northern Westchester-Orange-
547 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NORTHERN
WESTCHESTER...EAST CENTRAL ORANGE...PUTNAM AND ROCKLAND COUNTIES...
At 546 PM EDT, a strong thunderstorm was located over Fahnestock
State Park, or near Cold Spring, moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Mahopac and Carmel around 605 PM EDT.
Yorktown Heights around 625 PM EDT.
Mount Kisco around 630 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4133 7339 4106 7398 4146 7402 4147 7400
4144 7398 4149 7393 4151 7369
TIME...MOT...LOC 2146Z 330DEG 16KT 4143 7384
JPSpecial weather statement, Jul 3, 5:52 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service New York NY
552 PM EDT Fri Jul 3 2020
NYZ067-068-032245-
Putnam-Orange-
552 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT ORANGE AND WEST CENTRAL PUTNAM
COUNTIES...
At 551 PM EDT, a strong thunderstorm was located near Middletown,
moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Middletown around 555 PM EDT.
Goshen around 620 PM EDT.
Chester around 625 PM EDT.
Florida around 630 PM EDT.
Warwick around 640 PM EDT.
Monroe and Greenwood Lake around 645 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4149 7472 4150 7471 4150 7448 4157 7442
4162 7430 4150 7400 4146 7400 4144 7398
4148 7394 4144 7384 4119 7434 4133 7464
TIME...MOT...LOC 2151Z 330DEG 16KT 4148 7446
JPLocal storm report, Jul 3, 5:56 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
556 PM EDT FRI JUL 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FLASH FLOOD BRIDGEPORT 41.19N 73.20W
07/03/2020 FAIRFIELD CT EMERGENCY MNGR
VEHICLE STRANDED IN WATER AT THIRD AND CONNECTICUT AVE.
&&
DBRLocal storm report, Jul 3, 5:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
558 PM EDT FRI JUL 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD BRIDGEPORT 41.19N 73.20W
07/03/2020 FAIRFIELD CT EMERGENCY MNGR
VEHICLE IN WATER ON JENNINGS AVE
&&
DBRSpecial weather statement, Jul 3, 6:04 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
604 PM EDT Fri Jul 3 2020
NYZ080-177-179-032245-
Southwest Suffolk-Northern Nassau-Southern Nassau-
604 PM EDT Fri Jul 3 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUFFOLK AND EASTERN
NASSAU COUNTIES...
At 604 PM EDT, a strong thunderstorm was located over Levittown,
moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Islip, Freeport, Lindenhurst, Lynbrook, Babylon, Farmingdale,
Massapequa, Robert Moses State Park, Deer Park, Brentwood, Syosset,
Plainview, Levittown, Hempstead and Woodbury.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4064 7369 4085 7350 4084 7345 4078 7344
4078 7341 4081 7329 4073 7293 4068 7296
4065 7306 4057 7354
TIME...MOT...LOC 2204Z 300DEG 16KT 4070 7349
JPThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:06 AM EDT | Coastal Flood Statement | OKX | Kings, Nassau, Queens, Richmond | 16 hr |
| Jul 3, 2:10 PM EDT | Special Marine Warning | OKX | 33 min | |
| Jul 3, 3:48 PM EDT | Special Weather Statement | OKX | Orange, Rockland, Westchester | 57 min |
| Jul 3, 5:01 PM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Queens | 59 min |
| Jul 3, 5:47 PM EDT | Special Weather Statement | OKX | Putnam | 43 min |
| Jul 3, 5:52 PM EDT | Special Weather Statement | OKX | Orange | 53 min |
| Jul 3, 6:04 PM EDT | Special Weather Statement | OKX | Nassau | 41 min |
| Jul 3, 6:08 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 27 min |
| Jul 3, 6:31 PM EDT | Special Weather Statement | OKX | Westchester | 59 min |
| Jul 3, 6:54 PM EDT | Special Weather Statement | OKX | Rockland | 51 min |
| Jul 3, 7:15 PM EDT | Areal Flood Advisory | OKX | Nassau, Queens, Suffolk | 100 min |
| Jul 3, 7:26 PM EDT | Areal Flood Advisory | OKX | Bronx, New York, Richmond | 94 min |
| Jul 3, 7:40 PM EDT | Special Weather Statement | OKX | Kings, New York, Richmond | 65 min |
| Jul 3, 7:51 PM EDT | Severe Thunderstorm Warning | OKX | Kings, New York, Queens, Richmond | 28 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.